Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 528, NWS Norman, OK

August 18, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 2011, 4:05 PM CDT for 4 counties in Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 4:05 PM CDT (21:05 UTC)
Expired
Aug 18, 2011, 4:35 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Garfield County, OK, Kingfisher County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS54 KOUN 182105
SVROUN
OKC011-047-073-093-182145-
/O.NEW.KOUN.SV.W.0528.110818T2105Z-110818T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
  SOUTHWESTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHEASTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR AMES. THIS STORM WAS NEARLY STATIONARY.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE AMES...BISON...DRUMMOND...
  HENNESSEY...ISABELLA...LACEY...LAHOMA...LOYAL...MENO...OKEENE...
  RINGWOOD AND WAUKOMIS.

LAT...LON 3626 9788 3604 9790 3595 9812 3607 9836
      3628 9840 3639 9829 3640 9799
TIME...MOT...LOC 2105Z 344DEG 2KT 3626 9816

$$


CMS
1 follow-up statement
421 
WWUS54 KOUN 182135
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT THU AUG 18 2011

OKC011-047-073-093-182145-
/O.CAN.KOUN.SV.W.0528.000000T0000Z-110818T2145Z/
BLAINE OK-GARFIELD OK-KINGFISHER OK-MAJOR OK-
435 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN MAJOR...NORTHWESTERN KINGFISHER...SOUTHWESTERN GARFIELD
AND NORTHEASTERN BLAINE COUNTIES...

THE STORM HAS WEAKENED... BUT GUSTY WINDS TO 40 MPH MAY STILL OCCUR.

LAT...LON 3626 9788 3604 9790 3595 9812 3607 9836
      3628 9840 3639 9829 3640 9799
TIME...MOT...LOC 2135Z 344DEG 2KT 3624 9815

$$


CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:51 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 18, 2:51 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT THU AUG 18 2011

.DISCUSSION...
SOME SHOWERS AFFECTING SE PORTIONS OF THE FA THIS AFTERNOON.
ADDITIONAL ISOLATED SHOWERS/STORMS MAY DEVELOP IN WESTERN PORTIONS
OF FA LATE THIS AFTN/EVENING. IF STORMS DEVELOP... STRONG WIND GUSTS
WILL BE POSSIBLE DUE TO DRY AIR AT LOW LEVELS. AN OUTFLOW BOUNDARY
MAY MOVE INTO NE PORTIONS OF FA LATE TONIGHT/FRIDAY MORNING FROM AN
MCS THAT DEVELOPS IN EASTERN NE/KS LATER THIS AFTN/EVENING. IF THIS
BOUNDARY DOES COME INTO THE FA AND MAINTAINS ITSELF... IT MAY BE
FOCUS FOR ISOLATED ACTIVITY FRI AFTN/EVENING.

MODELS SHOW A COOL FRONT/OUTFLOW BOUNDARIES MOVING INTO THE FA
SATURDAY. THIS BOUNDARY MAY BRING SLIGHTLY COOLER TEMPERATURES TO
PARTS OF THE AREA. HOWEVER... TEMPERATURES BEFORE THAT ARE EXPECTED
TO BE VERY HOT WITH HEAT INDEX VALUES IN THE 105 TO 110 RANGE SO
WILL CONTINUE WITH THE HEAT ADVISORY THROUGH SATURDAY. IF THE ABOVE
MENTIONED BOUNDARY DOES MOVE INTO THE FA SATURDAY SOME OF THE HEAT
ADVISORY MAY NEED TO BE REMOVED. MODELS ALSO SHOW A MID-LEVEL
DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS OVER THE WEEKEND. THIS
ALONG WITH THE BOUNDARY WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO PORTIONS OF THE FA SATURDAY. THE BOUNDARY WEAKENS
AND LIFTS NORTH OF THE AREA LATE IN THE WEEKEND. ELEVATED FIRE
WEATHER CONDITIONS WILL ALSO BE A CONCERN FRIDAY AND SATURDAY... BUT
WINDS APPEAR THAT THEY WILL BE TOO LIGHT FOR A RED FLAG WARNING.
HOWEVER... DEFINITELY NEED TO KEEP AND EYE ON THE FIRE CONDITIONS.

MODELS SHOW THE UPPER RIDGE SHIFTING WEST EARLY NEXT WEEK WITH A
SHORTWAVE MOVING ACROSS THE PLAINS DRAGGING ANOTHER COOL FRONT INTO
THE REGION BY THE MIDDLE OF NEXT WEEK. THIS WILL LEAD TO SLIGHTLY
COOLER TEMPERATURES THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 104  76 107  78 /  10   0  10  10
HOBART OK        106  78 107  78 /  10  10  10  10
WICHITA FALLS TX 107  81 108  83 /  10   0  10  10
GAGE OK          104  77 106  75 /  10  20  10  10
PONCA CITY OK    103  78 107  77 /  10  10  10  10
DURANT OK        104  82 106  82 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR TXZ083>090.

&&

03/25
Hazardous weather outlook, Aug 18, 11:48 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT THU AUG 18 2011

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

DISCUSSION...
STRONG HEATING WILL LIKELY REMOVE ANY CAP THAT REMAINS THIS
AFTERNOON... EXCEPT POSSIBLY IN SOUTHEAST OKLAHOMA WHERE CLOUD COVER
PERSISTS. NO OBVIOUS FORCING MECHANISMS CAN BE PINPOINTED... BUT
ISOLATED THUNDERSTORM DEVELOPMENT MAY STILL OCCUR. INSTABILITY AND
SHEAR ARE BOTH WEAK... WITH THUNDERSTORMS EXPECTED TO BE
SHORT-LIVED. GIVEN THE VERY HOT AND DRY AIR BELOW CLOUD BASE... ANY
SHOWER OR THUNDERSTORM COULD PRODUCE STRONG WIND GUSTS.
THUNDERSTORMS SHOULD SUBSIDE FOLLOWING SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES... DRY VEGETATION... AND BREEZY SOUTHWEST WINDS
WILL COMBINE TO KEEP WILDFIRE POTENTIAL VERY HIGH THIS AFTERNOON.
ADDITIONALLY... HOT TEMPERATURES WILL MAKE OUTDOOR ACTIVITIES
DIFFICULT THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO MORE THAN ISOLATED THUNDERSTORM COVERAGE IS EXPECTED AFTER THE
WEEKEND.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL BE VERY HOT FRIDAY AND SATURDAY...AND THE
PERSISTENT HEAT WILL BE A CONCERN. PLEASE SEE THE HEAT ADVISORY FOR
DETAILS. ALSO DURING THIS TIME...BREEZY SOUTH WINDS WILL KEEP
WILDFIRE POTENTIAL VERY HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

In the hours before

Special weather statement, Aug 18, 3:53 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT THU AUG 18 2011

OKZ011-012-182130-
GARFIELD OK-MAJOR OK-
353 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES.

AT 353 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ISABELLA...MOVING EAST AT 15 MPH. THIS STORM WAS PART OF A GROUP
OF STORMS THAT EXTENDED FROM JUST WEST OF FAIRVIEW TO NEAR DRUMMOND.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3628 9801 3616 9811 3616 9846 3645 9838
      3645 9809

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:05 PM CDTSpecial Weather StatementOUNLogan25 min
Aug 18, 3:53 PM CDTSpecial Weather StatementOUNMajor37 min
Aug 18, 4:41 PM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Major34 min
Aug 18, 5:10 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 18, 5:31 PM CDTSpecial Weather StatementOUNGrant29 min
Aug 18, 6:22 PM CDTSpecial Weather StatementOUNGrant38 min
Aug 18, 6:32 PM CDTSpecial Weather StatementOUNKay28 min
Aug 18, 6:40 PM CDTSevere Thunderstorm WarningOUNKay33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.